Alert archive / Utah / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 18, NWS Salt Lake City, UT

June 21, 2009Carbon County, Duchesne County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 21, 2009, 12:46 PM MDT for Carbon County, Duchesne County, Utah County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2009, 12:46 PM MDT (18:46 UTC)
Expired
Jun 21, 2009, 1:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Carbon County, UT, Duchesne County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 208 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2009-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2009-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 211846
SVRSLC
UTC007-013-049-211915-
/O.NEW.KSLC.SV.W.0018.090621T1846Z-090621T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1246 PM MDT SUN JUN 21 2009

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CARBON COUNTY IN UTAH
  SOUTHWESTERN DUCHESNE COUNTY IN UTAH
  SOUTHEASTERN UTAH COUNTY IN UTAH

* UNTIL 115 PM MDT

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF CASTLE GATE...OR 15 MILES NORTH OF PRICE...AND MOVING     
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN DUCHESNE COUNTY AROUND 100 PM MDT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3993 11039 3969 11087 3983 11102 3989 11095
      3989 11088 3995 11088 4015 11064
TIME...MOT...LOC 1845Z 229DEG 29KT 3982 11086

$$

MERRILL
1 follow-up statement
000 
WWUS55 KSLC 211902
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
102 PM MDT SUN JUN 21 2009

UTC007-049-211909-
/O.CAN.KSLC.SV.W.0018.000000T0000Z-090621T1915Z/
UTAH UT-CARBON UT-
102 PM MDT SUN JUN 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CARBON AND
SOUTHEASTERN UTAH COUNTIES IS CANCELLED...

THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 3980 11068 3981 11085 3988 11085 3989 11088
      3995 11088 4015 11064 3993 11039
TIME...MOT...LOC 1859Z 229DEG 29KT 3989 11074

$$

UTC013-211915-
/O.CON.KSLC.SV.W.0018.000000T0000Z-090621T1915Z/
DUCHESNE UT-
102 PM MDT SUN JUN 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHWESTERN DUCHESNE COUNTY...

AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN DUCHESNE COUNTY...OR ABOUT 20 MILES NORTH
OF PRICE...MOVING NORTHEAST AT 35 MPH.

THIS DANGEROUS STORM WILL PASS OVER STATE HIGHWAY 191 NEAR INDIAN
CANYON OVER THE NEXT 15 MINUTES.

TRAINED SPOTTERS HAVE REPORTED HAIL TO THE SIZE OF QUARTERS FROM 
SIMILAR STORMS IN THE AREA.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN DUCHESNE COUNTY AROUND 110 PM MDT

LAT...LON 3980 11068 3981 11085 3988 11085 3989 11088
      3995 11088 4015 11064 3993 11039
TIME...MOT...LOC 1859Z 229DEG 29KT 3989 11074

$$

MERRILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 10:34 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 10:34 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1034 AM MDT SUN JUN 21 2009

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS NORTHERN UTAH
TODAY...FOLLOWED BY BUILDING HIGH PRESSURE BEGINNING EARLY IN THE
COMING WEEK. MOISTURE WILL WORK NORTH OUT OF ARIZONA MIDWEEK...AND
REMAIN OVER THE AREA PRODUCING SHOWER AND THUNDERSTORM ACTIVITY
THROUGH THE BALANCE OF THE WEEK.

&&

.DISCUSSION...EARLY MORNING WATER VATOR LOOP DEPICTS A LONG WAVE
TROUGH OVER THE INTERMOUNTAIN WEST...WITH EMBEDDED SHORT WAVES OVER
CENTRAL MONTANA...NORTHERN UTAH...AND CENTRAL OREGON. SHOWERS AND
STORMS DEVELOPED ALONG AND AHEAD OF THE UTAH SHORT WAVE AND WILL
CONTINUE TO RACE OFF TO THE NORTHEAST THROUGH THE REMAINDER OF THE
MORNING. HAVE UPDATED POPS TO FOLLOW REFLECTIVITY TRENDS AS A
CLEARLY DEFINED BACK EDGE EXISTS FROM UTAH COUNTY WEST TO KENV.

FOCUSED WEATHER CONCERNS FOR THIS AFTERNOON WILL REVOLVE AROUND
THE EVOLUTION OF THE OREGON SHORT WAVE AS IT CONTINUES A GENERAL
EAST TO NORTHEAST TRACK. CURRENTLY A TIGHTENING MID LEVEL
BAROCLINIC ZONE EXISTS ACROSS NORTHEASTERN NEVADA...AND CLOUD TOPS
ARE COOLING PER LATEST IR AS DYNAMIC LIFT INCREASES AHEAD OF THE
PRIMARY VORT LOBE. ANTICIPATE THE BAROCLINIC ZONE WILL BEGIN TO
NOSE INTO FAR NORTHWESTERN UTAH EARLY AFTERNOON...EVENTUALLY SAGGING
SOUTHEAST THROUGH THE NORTHERN THIRD OF THE FORECAST AREA BY THE
MIDDLE OF THE NIGHT.

MID-LEVEL COOLING THIS AFTERNOON AND EVENING SHOULD DESTABILIZE
THE AIRMASS DOWN TO CENTRAL UTAH AND GENERATE ISOLATED TO SCATTERED
CONVECTION ONCE AGAIN. DEEP SOUTHWEST ORIENTED SHEAR ASSOCIATED
WITH A 80-90 KNOT JET LIFTING SOUTH TO NORTH THROUGH THE STATE THIS
AFTERNOON AND EVENING WILL ONCE AGAIN EXIST ACROSS THE FAR NORTH.
SHORT RANGE SREF GUIDANCE INDICATES A GREATER THAN 50 PERCENT
PROBABILITY OF EFFECTIVE SHEAR OF 30 KNOTS OR MORE FROM SALT LAKE
NORTH TO THE IDAHO LINE. ADDITIONALLY...PWATS ARE PROGGED TO RANGE
BETWEEN .70-.80 INCHES IN THE COLUMN PER NAM12....AND NAM BUFR
INDICATES OVER 1000 J/KG CAPE DURING PEAK HEATING WITH STEEP
700-500 LAPSE RATES RESULTING IN LIFTED INDICES OF -5C.

AS A RESULT...SPC HAS PLACED A SLIGHT CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT OVER FAR NORTHERN UTAH...WESTERN WYOMING...EASTERN
IDAHO...AND NORTHEASTERN NEVADA FOR THIS AFTERNOON AND EVENING.
ANTICIPATE AS THE VORT LOBE APPROACHES NORTHERN UTAH FROM THE
WEST...ORGANIZED CONVECTION IN BANDS/CLUSTERS WILL OCCUR...WITH
THREAT AREA GREATEST ALONG THE UTAH IDAHO LINE. DAMAGING WINDS
LOOK TO BE THE PRIMARY THREAT ASSOCIATED WITH THE STRONGEST
STORMS...BUT A MARGINALLY SEVERE HAIL THREAT EXISTS AS WELL. IN WAKE
OF THE STORMS...WIDESPREAD BREEZY NORTHWEST OUTFLOW HAS THE
POTENTIAL TO OCCUR ACROSS THE NORTHERN VALLEYS THROUGH THE NIGHT.
BY MONDAY HOWEVER...THE TROUGH WILL HAVE LIFTED NORTH ALLOWING
GRADUAL CLEARING AND DRYING CONDITIONS THROUGH THE MORNING.

PREVIOUS DISCUSSION FOLLOWS...

EXPANSION OF THE MASSIVE UPPER RIDGE OVER THE SRN PLAINS WILL LEAD
TO BUILDING HEIGHTS AND WARMER/DRIER CONDITIONS FOR UTAH BEGINNING
EARLY IN THE COMING WEEK. FORECAST ISSUE TOWARDS THE MIDDLE OF
NEXT WEEK WILL BE THE POTENTIAL FOR RETURN MOISTURE THROUGH AZ.
CURRENTLY...WATER VAPOR IMAGERY SHOWS GENERALLY DRY CONDITIONS
ACROSS THE DESERT SW. THE MOISTURE SOURCE MAY EVENTUALLY COME FROM
CONVECTION DEVELOPING OVER NRN MEXICO/SRN ROCKIES AND/OR THE
UPPER LOW THAT SETTLES ALONG THE CA COAST TUESDAY. IF EITHER COMES
TO PASS...THEN CONVECTION WILL INCREASE AROUND MIDWEEK...AND
REMAIN IN PLAY INTO NEXT WEEKEND. NOT BUYING INTO THE IDEA OF THE
COASTAL CA LOW EJECTING INLAND FRIDAY AS IT APPEARS SUFFICIENTLY
FAR REMOVED FROM THE WESTERLIES TO REMAIN PARKED OFF THE COAST
UNTIL NEXT WEEKEND.

&&

.AVIATION...SOUTH WINDS ARE EXPECTED TO CONTINUE THROUGH THE DAYTIME
HOURS AT THE SLC TERMINAL...INCREASING IN SPEED THIS AFTERNOON. A
COLD FRONT WILL THEN SHIFT WINDS TO THE NORTHWEST NEAR 00-02Z.
HOWEVER...NEARBY THUNDERSTORMS WILL BRING ERRATIC AND GUSTY WINDS TO
THE TERMINAL. THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS DIRECTLY
IMPACTING THE TERMINAL THROUGH THE AFTERNOON...INCREASING TO 20
PERCENT NEAR THE COLD FRONT. BRIEF MVFR CONDITIONS CAN BE EXPECTED
WITH THE STRONGER STORMS...OTHERWISE VFR CONDITIONS WILL PREVAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...MERRILL
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jun 21, 7:02 AM MDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
702 AM MDT SUN JUN 21 2009

UTZ001>012-014-015-517-WYZ021-221315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
702 AM MDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN
UTAH...AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS MORNING
WILL BECOME MORE NUMEROUS ACROSS NORTHERN UTAH AND SOUTHWEST
WYOMING THIS AFTERNOON THROUGH THIS EVENING. LOCALLY HEAVY RAIN
MAY ACCOMPANY SOME OF THE STRONGER STORMS LATE THIS AFTERNOON
THROUGH EARLY THIS EVENING. PRECIPITATION WILL DECREASE FROM THE
WEST LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT WILL EXPAND INTO THE GREAT BASIN BEGINNING MONDAY.
TEMPERATURES WILL WARM TO SEASONAL NORMS EARLY IN THE WEEK...THEN
EXCEED THE NORMS BY MIDWEEK. AFTERNOON AND EVENING MOUNTAIN THUNDERSTORMS
ARE EXPECTED BEGINNING TUESDAY AND CONTINUING INTO THE FIRST HALF
OF THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ013-016-019>021-518-221315-
SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
702 AM MDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
SOUTHERN UTAH AND SOUTHWEST UTAH.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL FORM THIS
MORNING...THEN DECREASE IN AREAL COVERAGE DURING THE AFTERNOON
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT WILL EXPAND INTO THE SOUTHERN HALF OF UTAH
EARLY IN THE COMING WEEK. WARM TEMPERATURES ARE EXPECTED DURING
THE WEEK. SHOWERS AND THUNDERSTORMS WILL INCREASE DURING THE WEEK
AS MOISTURE WORKS NORTH INTO AND THROUGH SOUTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:18 PM MDTSpecial Weather StatementSLCWayne42 min
Jun 21, 12:42 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne21 min
Jun 21, 1:15 PM MDTSevere Thunderstorm WarningSLCDuchesne45 min
Jun 21, 2:17 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery43 min
Jun 21, 2:17 PM MDTSevere Thunderstorm WarningSLCDuchesne43 min
Jun 21, 2:25 PM MDTSpecial Weather StatementSLC65 min
Jun 21, 2:37 PM MDTSevere Thunderstorm WarningSLCUtah53 min
Jun 21, 2:59 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery31 min
Jun 21, 3:04 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele56 min
Jun 21, 3:18 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne27 min
Jun 21, 3:28 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele62 min
Jun 21, 3:43 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne62 min
Jun 21, 3:48 PM MDTSevere Thunderstorm WarningSLCBox Elder42 min
Jun 21, 3:53 PM MDTSpecial Weather StatementSLCSalt Lake52 min
Jun 21, 4:22 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele68 min
Jun 21, 4:52 PM MDTSpecial Weather StatementSLCRich8 min
Jun 21, 4:55 PM MDTSpecial Weather StatementSLCRich65 min
Jun 21, 5:12 PM MDTSpecial Weather StatementSLCCache33 min
Jun 21, 5:18 PM MDTSpecial Weather StatementSLCBox Elder27 min
Jun 21, 5:22 PM MDTSevere Thunderstorm WarningSLCCache, Rich53 min
Jun 21, 5:24 PM MDTSpecial Weather StatementSLCMorgan36 min
Jun 21, 5:30 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Weber60 min
Jun 21, 5:48 PM MDTSpecial Weather StatementSLCWeber42 min
Jun 21, 5:53 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Morgan, Rich, Weber52 min

Nearby

Severe Thunderstorm Warnings in Utah, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.